Heart Information Center
 
Ask a Heart Doctor
  Back to previous page

 

Help us improve this service.

Your feedback will help guide us in developing this site.

Ask a Texas Heart Institute Doctor 
Informed patients make better patients.

Question:

My husband survived prolonged V-tach but is now extremely fatigued. Is his heart not pumping efficiently? 

My husband survived a V-tach episode of 290 Bon. He was in V-tach for 40 minutes. He was jogging on the trail and amazingly walked back to the car, a 1.5 mile walk. He coded 5 minutes after admission to ER; saved his life with amiodarone. He had physiology tests and found that he has an abnormality of the right ventricle, he has fatty tissue replacement, but missing EKG criteria for an ARVD DX. His specialist implanted an ICD because he is considered high risk. His diagnosis is monomorphic ventricular tachycardia. Question: Since his episode and ICD placement, he has nausea (no meds, sotalol made him feel worse) lightheadedness, heart palpitations, very, very tired, struggling to get through work each day. Why does he feel like this? Is it the fact that his heart does not pump efficiently? His EF for RV is 37 and EF for LV is 53. Will he continue to get worse? I understand he has a less chance of dying suddenly with the ICD but something has dramatically changed since this V-tach episode. He does not have any other heart issue, arteries and veins all clear. He did have an older brother that died suddenly at age 50 of a heart virus. Our doctor acts like he doesn't know what to do for him since he survived this! Very maddening. Another clinic told us that it's a "very challenging" heart case. Don't understand why he feels so bad, when they won't tell us anything! Frustrated. Any answer helps. Thanks so much.

submitted by Becca from Sioux Falls, South Dakota on 3/20/2013

Answer:

by Texas Heart Institute cardiologist, Scott R. Sherron, MD  

Scott R. Sherron, MDI agree that it is unusual for him to have this degree of symptom as a result of a survived sudden death episode without other ongoing cardiac issues. A reduced EF in the RV can lead to swelling and, if increased pressure in the liver, to nausea.  An EF of 53% is at the low end of normal for the LV (50-70%) and therefore unlikely to lead to such profound fatigue, but it may still represent a decrease from his prior function and therefore be contributing. If it has been less than 3-4 months since the event, he may still be in a recovery phase that can be expected to improve. If there is a viral component to his cardiac issues, it only rarely worsens and can actually return to normal function over the course of 6-12 months. The cause of the palpitations should be easy to detect from the ICD.  Depression can be a common feature after any major heart event and sometimes presents with similar symptoms, especially in someone without prior depressive tendencies. I understand that I am listing a lot of "maybes" but it is difficult to assess without more data. Also, if there were easy answers, you would likely have received them already. I hope this offers some fodder for further thought and evaluation and I hope that his symptoms improve.  

See also on this site:  

Has your question or a similar one already been answered?
Search all the Heart Doctor questions and answers.

To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.


Updated March 2013
Top  

If you need information about keeping your heart healthy, e-mail the
Heart Information Center or call 1-800-292-2221.
 (Outside the U.S., call 1-832-355-6536.)

Texas Heart Institute Heart Information Center
Through this community outreach program, staff members of the Texas Heart Institute (THI) provide educational information related to the prevention, diagnosis, and treatment of cardiovascular disease. It is not the intention of THI to provide specific medical advice, but rather to provide users with information to better understand their health and their diagnosed disorders. Specific medical advice will not be provided and THI urges you to visit a qualified physician for diagnosis and for answers to your questions.
Like us on Facebook Follow us on Twitter Subscribe to us on YouTube Find Us on Flicikr Follow Us on Pinterest Add us on Google+

Please contact our Webmaster with questions or comments.
Terms of Use and Privacy Policy
© Copyright 1996-2014 Texas Heart Institute.
All rights reserved.
This website is accredited by Health On the Net Foundation. Click to verify. U.S. NEWS America's Best Hospitals 2013-14